A Caltech Library Service

Internet congestion control

Low, Steven H. and Paganini, Fernando and Doyle, John C. (2002) Internet congestion control. IEEE Control Systems Magazine, 22 (1). pp. 28-43. ISSN 0272-1708. doi:10.1109/37.980245.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


This article reviews the current transmission control protocol (TCP) congestion control protocols and overviews recent advances that have brought analytical tools to this problem. We describe an optimization-based framework that provides an interpretation of various flow control mechanisms, in particular, the utility being optimized by the protocol's equilibrium structure. We also look at the dynamics of TCP and employ linear models to exhibit stability limitations in the predominant TCP versions, despite certain built-in compensations for delay. Finally, we present a new protocol that overcomes these limitations and provides stability in a way that is scalable to arbitrary networks, link capacities, and delays.

Item Type:Article
Related URLs:
URLURL TypeDescription
Low, Steven H.0000-0001-6476-3048
Doyle, John C.0000-0002-1828-2486
Additional Information:© 2002 IEEE. Reprinted with permission. The simulation results are taken from [47] and conducted by Sachin Adlakha and Jiantao Wang.
Subject Keywords:Internet congestion control, TCP congestion control protocols, delay compensation, equilibrium structure, linear models, optimization-based framework, stability limitations, transmission control protocol
Issue or Number:1
Record Number:CaltechAUTHORS:LOWieeecsm02
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:8580
Deposited By: Archive Administrator
Deposited On:21 Aug 2007
Last Modified:08 Nov 2021 20:51

Repository Staff Only: item control page